Iowa, 2015

Tornadoes and Damaging Winds in Iowa, June 6 to 7, 2015

June 6 to 7, 2015 · NWS DMX · 17 events in 11 counties and zones

An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$701,000
Crop damage
$7,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa. An MCV and a large squall line moved through northern and central Iowa during the overnight hours producing strong, damaging winds and heavy rain. Four brief tornadoes also occurred in central Iowa along the leading edge of the squall line in an area of stronger shear and higher moisture. The tornadoes mainly damaged trees and crops, however one did strike a barn and silo in rural Boone County. Another damaged traffic signals and an Iowa DNR nursery in the Ames area of Story County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 6, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT SAT JUN 6 2015

.SHORT TERM /TODAY/...
ISSUED AT 356 AM CDT SAT JUN 6 2015

FORECAST CHALLENGES TODAY WILL FOCUS ON EVENTUAL PLACEMENT OF
CONVECTION CURRENTLY ACRS NEBRASKA AND THEN REDEVELOPMENT OF
CONVECTION TOWARD THE END OF THE PERIOD.  MCS ACROSS SOUTHERN
NEBRASKA HAS BEEN PROPAGATING EASTWARD ON NORTHEAST FLANK OF THE LOW
LEVEL JET IN AN AREA OF GOOD THETA-E ADVECTION BETWEEN 900-750MB.
MODELS HAVE GENERALLY HAD A POOR HANDLING OF THIS CONVECTION BY
TRYING TO LIFT IT NORTHEAST WITH THE BETTER QG FORCING.  WOULD STILL
ANTICIPATE THE CONVECTION SPREADING INTO THE WEST THIS MORNING AS
LLJ AXIS VEERS INTO THE STATE TOWARD DAYBREAK.  HOWEVER...BEST
SUPPORT WILL LIE TO THE NORTHWEST DURING THE DAY AND ANTICIPATE ANY
LINGERING CONVECTION TO WEAKEN DURING THE MORNING AS IT MOVES EAST
INTO CENTRAL IOWA.  FOCUS WILL THEN SHIFT TO REDEVELOPMENT BY LATE
THIS AFTERNOON IN THE FAR NORTHWEST NEAR APPROACHING SURFACE
BOUNDARY.  AT THIS POINT...FEEL THE BULK OF CONVECTION WILL NOT GET
INTO THE AREA UNTIL LATER THIS EVENING ALTHOUGH A FEW STORMS MAY
CLIP THE NORTHWEST BEFORE THE END OF THE PERIOD.  INSTABILITY
SOMEWHAT LIMITED BY NEARLY MOIST ADIABATIC LAPSE RATES IN THE MID
LEVELS AND WHILE THE HODOGRAPHS ARE NICELY LOOPING BY 21Z THE SPEED
IN THE WIND FIELD DOESN'T GET MUCH ABOVE 30KTS UNTIL NEARLY
300MB. WOULD ANTICIPATE SOME SEVERE WEATHER ALTHOUGH AS PREVIOUSLY
MENTIONED...THE BETTER SHOT COMES THIS EVENING AFTER THIS PERIOD.
TEMPERATURES WILL BE SOMEWHAT PROBLEMATIC DEPENDING ON CLOUD COVER
BUT HAVE GENERALLY GONE AT OR ABOVE GUIDANCE GIVEN THE WARM SECTOR
ACROSS MUCH OF THE STATE AND INCREASING WARM ADVECTION THROUGH THE
DAY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 356 AM CDT SAT JUN 6 2015

THE FORECAST WILL BE DIFFICULT AS THERE IS A LOT GOING ON AND THE
MODELS DO NOT SEEM TO BE HANDLING THINGS VERY WELL.  STORMS WILL
LIKELY BE ONGOING OR NEARING THE FORECAST AREA EARLY THIS EVENING
INT THE VICINITY OF A WARM FRONT EXPECTED TO LIE ACROSS WESTERN
IOWA. CO-INCIDENT WITH THIS WILL BE A SHORTWAVE SHIFTING ACROSS
IOWA AT THE START OF THE PERIOD. RESIDUAL QG
FORCING...PARTICULARLY IN THE 850-700MB LAYER WILL INCREASE
THROUGH THE EVENING AS A LOW LEVEL JET INCREASES. IT IS DIFFICULT
TO SAY WHERE THE HIGHEST POPS WILL BE TONIGHT AND HI-RES MODELS
ARE FAR FROM AGREEMENT. THE NMM LIFTS MOST OF THE ACTIVITY INTO MN
AND DRIBBLES SOME STORMS INTO IA ALONG THE COLD FRONT. THE NAM12
BLOWS UP CONVECTION ALONG THE WARM FRONT THEN TRACKS AN MCS ACROSS
IA IN THE EVENING AND OVERNIGHT WITH WIDESPREAD HEAVY RAINFALL
ACROSS MUCH OF THE CWA. THE ARW IS A COMPROMISE BETWEEN THESE BUT
DOESN'T DEVELOP CONVECTION UNTIL NEAR 06Z ACROSS NW IA TRACKING AN
MCS ACROSS NORTHERN IOWA.

IT WOULD APPEAR NORTHERN INTO CENTRAL IOWA WOULD BE THE FAVORED AREA
CLOSER TO THE SURFACE LOW AND FRONTAL BOUNDARY AND ALSO WHERE THE
QG FORCING IS BEST. IT WOULD APPEAR THAT STORMS SHOULD BE ONGOING
BY EARLY EVENING OR SHORTLY THEREAFTER AND MERGE INTO AN MCS
SOMEWHERE NEAR THE HIGHWAY 20 CORRIDOR BY LATE EVENING INTO THE
OVERNIGHT. I HAVE HIGHEST QPF IN NW IA EARLY TONIGHT BUT I HAVE
KEPT A MORE BROAD SWATH OF HIGH QPF BETWEEN HIGHWAY 20 AND I-80
OVERNIGHT DUE TO UNCERTAINTY OF WHERE THE STRONGER STORMS/HEAVIER
RAINFALL WILL OCCUR. THERE IS SUFFICIENT SHEAR FOR SEVERE STORMS
BUT WEST CENTRAL INTO NORTHWEST IOWA COULD BE INTERESTING
DEPENDING ON HOW CONVECTION OCCURS DURING THE DAY. A COUPLE
TORNADOES INITIALLY NEAR THE SURFACE LOW AND WARM FRONT CANNOT BE
RULED OUT. IN ADDITION...HEAVY RAINFALL IS LIKELY AND DEPENDING ON
WHERE EARLIER CONVECTION OCCURS...THIS COULD BE A CONCERN.

THE COLD FRONT WILL DRAG ACROSS IOWA FROM LATE SATURDAY NIGHT
THROUGH SUNDAY...LYING ACROSS EASTERN INTO SOUTHERN IOWA DURING PEAK
HEATING SUNDAY AFTERNOON. SO WHILE STORMS WILL LIKELY BE ONGOING
SUNDAY IN THE VICINITY OF THE COLD FRONT...THE FOCUS FOR
ADDITIONAL STRONG/SEVERE STORMS WILL BE ALONG/AHEAD OF THE FRONT
DURING PEAK HEATING. HOWEVER THE FRONT SHOULD NEARLY BE OUT OF
THE FORECAST AREA BEFORE THIS HAPPENS. ABOUT THE SOUTHEAST QUARTER
TO THIRD OF THE STATE WILL CONTINUE TO BE UNDER THE GUN ON SUNDAY.
BY SUNDAY NIGHT THE FRONT WILL BE IN THE VICINITY OF SOUTHERN IOWA
BUT MORE LIKELY INTO NORTHERN MISSOURI. I WASN'T CONFIDENT ENOUGH
TO PULL POPS FROM SOUTHERN IOWA SUNDAY NIGHT BUT CERTAINLY
COVERAGE AND INTENSITY WILL BE LESS.

FOR MONDAY INTO MID WEEK UPPER LEVEL RIDGING WILL BUILD TO THE
WEST...OVER THE ROCKIES BUT A FEW SHORTWAVES WILL TOP THE RIDGE.  I
AM NOT LOOKING FOR MUCH WITH THIS.  BLENDED MODELS KEPT PERIODIC
SLIGHT CHANCE POPS GOING INTO MID WEEK WHICH WAS REASONABLE.

FOR THURSDAY AND FRIDAY THUNDERSTORM CHANCES IMPROVE AS ANOTHER
SURFACE LOW IS FORECAST TO MOVE ACROSS THE AREA DRAGGING ANOTHER
FRONTAL BOUNDARY ACROSS THE AREA.

&&

.AVIATION...06/12Z
ISSUED AT 638 AM CDT SAT JUN 6 2015

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO WESTERN IOWA THIS
MORNING BUT GRADUALLY DISSIPATE AS LIFT WEAKENS AND LOW LEVEL FLOW
BEGINS TO FOCUS FARTHER WEST. VFR CEILINGS WILL BE WIDESPREAD
TODAY WITH INCREASING SOUTHEAST SURFACE WINDS. SHOWER AND
THUNDERSTORM ACTIVITY WILL BECOME WIDESPREAD TONIGHT WITH LOWERING
CEILINGS AND RESTRICTED VISIBILITIES IN AND AROUND THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...FAB
AVIATION...COGIL
Hazardous weather outlook, Jun 6, 4:14 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT SAT JUN 6 2015

IAZ006-007-016-017-026>028-038-039-050-062-075-086-097-071015-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
514 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE TONIGHT.
DAMAGING WIND AND LARGE HAIL WOULD BE THE THREATS FROM THESE
STORMS ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. SOME STORMS IN
THE AFTERNOON AND EARLY EVENING COULD BE SEVERE ACROSS THE EAST
AND SOUTH. HEAVY RAIN IS AGAIN POSSIBLE WITH ANY THUNDERSTORM.

THERE WILL BE ADDITIONAL THUNDERSTORM CHANCES FROM TIME TO TIME
THROUGHOUT THE WEEK BUT THE THREAT OF SEVERE STORMS IS LOW THROUGH
WEDNESDAY. SOME STORMS THURSDAY AND FRIDAY MAY BE SEVERE BUT IT IS
TOO EARLY TO DETERMINE SPECIFIC THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AT TIMES ON SUNDAY.

IAZ004-005-015-023>025-033>037-044>049-057>061-070>074-081>085-
092>096-071015-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-
514 AM CDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THE RISK OF
SEVERE STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE LIKELY LATE
THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING
WIND ARE THE MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT ACROSS THE FAR WESTERN OUTLOOK AREA LATE THIS AFTERNOON INTO
EARLY EVENING. HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. SOME STORMS IN
THE AFTERNOON AND EARLY EVENING COULD BE SEVERE ACROSS THE EAST
AND SOUTH. HEAVY RAIN IS AGAIN POSSIBLE WITH ANY THUNDERSTORM.

THERE WILL BE ADDITIONAL THUNDERSTORM CHANCES FROM TIME TO TIME
THROUGHOUT THE WEEK BUT THE THREAT OF SEVERE STORMS IS LOW THROUGH
WEDNESDAY. SOME STORMS THURSDAY AND FRIDAY MAY BE SEVERE BUT IT IS
TOO EARLY TO DETERMINE SPECIFIC THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH
THIS EVENING AND AT TIMES ON SUNDAY.

FAB

The radar

The Des Moines radar (KDMX), 41 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 heavy rain, 4 tornado, 1 lightning. Local standard time, as filed.

Heavy Rain, Jasper

When
June 6, 6:00 AM CST to June 7, 6:00 AM CST
Where
Jasper County, 1.72 mi NE of Clyde
Reported by
Trained Spotter
Coordinates
41.850, -93.250

Heavy rainfall over the previous 24 hours of 2.00 inches was reported.

Heavy Rain, Marshall

When
June 6, 6:00 AM CST to June 7, 6:00 AM CST
Where
Marshall County, 0.69 mi N of Marshalltown
Reported by
COOP Observer
Coordinates
42.060, -92.920

Twenty-four hour rainfall of 2.03 inches was reported.

Heavy Rain, Webster

When
June 6, 6:00 AM CST to June 7, 6:00 AM CST
Where
Webster County, 1.47 mi NNE of Harcourt
Reported by
COOP Observer
Coordinates
42.290, -94.170

Twenty-four hour rainfall of 2.26 inches was reported.

Heavy Rain, Jasper

When
June 6, 6:40 AM CST to June 7, 6:40 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Twenty-four hour rainfall of 2.01 inches was reported.

Thunderstorm Wind, Crawford

When
June 6, 10:46 PM CST
Where
Crawford County, Ricketts
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.130, -95.570

A report of large tree limbs down was relayed by the Crawford County Dispatch.

Thunderstorm Wind, Sac

When
June 6, 11:15 PM CST
Where
Sac County, 3.29 mi NW of Wall Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.310, -95.150

Wind damage including numerous branches down and a few trees down across southern and southwestern Sac County.

Thunderstorm Wind, Carroll

When
June 6, 11:30 PM CST
Where
Carroll County, 2.43 mi NNE of Mt Carmel
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.181, -94.878

Power poles down north of Carroll along Highway 71 at 120th street.

Thunderstorm Wind, Calhoun

When
June 6, 11:37 PM CST
Where
Calhoun County, Rockwell City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
42.400, -94.630

Multiple large tree branches down in and around Rockwell City.

Thunderstorm Wind, Pocahontas

When
June 6, 11:41 PM CST
Where
Pocahontas County, 2.31 mi SSW of Rolfe
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
42.790, -94.540

Four houses with tree damage and some outbuilding damage.

Thunderstorm Wind, Pocahontas

When
June 6, 11:42 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
42.810, -94.530

Measured on a personal weather station.

Tornado, Webster

When
June 7, 12:11 AM CST to 12:12 AM CST
Where
Webster County, 4.6 mi NNW of Boxholm to 4.55 mi NNW of Boxholm
Rating
EF0
Path length
0.71 mi
Path width
60 yd
Property damage
$1,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
42.239, -94.141

This brief and weak tornado caused light tree damage at a farmstead before moving out into a field and dissipating. Track located in satellite imagery and verified using dual-pol radar data.

Tornado, Boone

When
June 7, 12:15 AM CST to 12:18 AM CST
Where
Boone County, 2.15 mi SSE of Wolf to 1.52 mi S of Fraser
Rating
EF0
Path length
2.83 mi
Path width
40 yd
Property damage
$15,000
Crop damage
$4,000
Reported by
NWS Employee
Coordinates
42.099, -94.021

This small and weak tornado formed on the leading edge of a squall line and tracked quickly across fields before striking a farm, causing light to moderate tree damage and damaging a storage silo and barn.

Tornado, Boone

When
June 7, 12:18 AM CST to 12:20 AM CST
Where
Boone County, 1.98 mi WSW of Ridgeport to 0.71 mi WNW of Ridgeport
Rating
EF0
Path length
1.44 mi
Path width
30 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.172, -93.957

This was a short-lived tornado that formed on the leading edge of a QLCS. It stayed in rural areas and caused some minor crop and tree damage, but did not cause any known damage to structures.

Thunderstorm Wind, Story

When
June 7, 12:39 AM CST
Where
Story County, 1.24 mi SW of Ames Arpt
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.990, -93.640

Numerous trees up to 8 inches in diameter snapped off with larger trees uprooted. Most of the damage concentrated SW of the airport and University Ave. A stop sign was snapped off at that intersection as well.

Thunderstorm Wind, Story

When
June 7, 12:41 AM CST
Where
Story County, 0.51 mi E of Ames Arpt
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.000, -93.610

Small sheds at the Lowes store were destroyed with numerous trees damaged. The trees were snapped off at the base.

Tornado, Story

When
June 7, 12:41 AM CST to 12:43 AM CST
Where
Story County, 0.51 mi E of Ames Arpt to 1.43 mi E of Ames Arpt
Rating
EF1
Path length
0.92 mi
Path width
35 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
42.001, -93.610

This tornado developed in southern Ames just south of the Highway 30 and 69 interchange damaging traffic signals at Airport Road and Duff Avenue. It tracked through an Iowa DNR nursery and heavily damaged 1/4 of a mile of pine trees along a road. The tornado weakened and moved across a soccer field complex, damaging more trees before dissipating as it reached the South Skunk River.

Lightning, Polk

When
June 7, 1:30 AM CST
Where
Polk County, 4.08 mi NNE of Bondurant
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.758, -93.454

Lightning struck a house in the early morning hours starting a fire in the garage and was soon fully engulfed in flames. The house was in a rural area of Polk County. The development also had no fire hydrants.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571353, 571355, 571356, 571357, 571358, 571360, 571362, 571363, 571366, 571372, 588555, 575683, 588559, 571368, 571369, 575684, 590394.